Hail, Passaic
- When
- June 1, 3:25 PM EST
- Where
- Passaic County, West Milford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -74.383
An unusually strong upper low pressure system moved slowly east across the Great Lakes States on this day. A strong jet stream was associated with this system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An unusually strong upper low pressure system moved slowly east across the Great Lakes States on this day. A strong jet stream was associated with this system. At the same time...a warm front approached from the southwest. This scenario set the stage for the development of severe thunderstorms across New Jersey. The worst storm of the day was a supercell that moved southeastward through Bergen County...producing a funnel cloud and golfball size hail along it's path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 1, 2:23 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
323 PM EDT TUE JUN 1 2004
.DISCUSSION...ONGOING CONVECTION BEING AIDED BY MID LEVEL COOLING
AND WEAK SURFACE TROUGH OVER EASTERN PA. THIS COMBINED WITH WESTERLY
SHEAR AND LOWERING WET BULB ZERO VALUES BETWEEN 7 TO 8 KFT SUPPORTS
ISOLATED SEVERE CONVECTION WITH LARGE HAIL/DAMAGING WINDS THROUGH
EARLY THIS EVENING. INSTABILITY IS MARGINAL WITH THE BEST POTENTIAL
FOR CONVECTION TO THE NORTH AND WEST OF NYC. EXPECT CONVECTION TO
DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND
THE TRACKING OF THE UPPER SUPPORT OFFSHORE.
UNSETTLED PATTERN TO CONTINUE INTO MIDDAY THU AS WESTERLIES REMAIN
ACTIVE OVER THE NORTHERN HALF OF THE NATION. A STRONG UPPER TROUGH
OVER THE GREAT LAKES AMPLIFIES NEXT 24H AS IT CONVERGES UPON THE
EASTERN SEABOARD LATE WED INTO THU. THIS COMBINED WITH STEEP LAPSE
RATES...UPPER JET DYNAMICS...SURFACE DEW POINTS NEAR 60 AND
LOW-LEVEL FRONTAL FORCING...ALL POINT TO AN EVENTFUL AFTERNOON AND
EVENING ON WED. SPC DAY 2 PLOT ALREADY HAS THE FORECAST AREA IN A
SLIGHT RISK. DAY TIME HEATING WILL ALSO BE A BIGGER FACTOR AS
SURFACE TEMPS RISE TO AROUND 80 INLAND.
SHOWERS LINGER INTO THE FIRST HALF OF THU WITH THE COLD POOL ALOFT
AND THE UPPER TROUGH MOVING OFFSHORE. A DRY NW FLOW SETS UP ON FRI
WITH NEAR SEASONABLE TEMPS.
THEREAFTER...THE MEAN TROF REMAINS OVER THE NORTHEAST QUARTER OF THE
COUNTRY WITH A SERIES OF SHORT WAVES DROPPING DOWN IN THE NW FLOW.
ANOTHER COLD FRONT OONVERGESS UPON THE AREA SUN INTO MON MORNING
BEING PRECEDED BY SHOWERS AND THUNDERSTORMS. GLOBAL MODELS HINT AT
HEIGHT RISES BY EARLY NEXT WEEK AS AN UPPER TROUGH MOVES INTO
WESTERN CANADA AND THE PAC NW. THIS WOULD FINALLY BRING SOME TRUE
SUMMERTIME WEATHER TO THE EAST COAST WITH READINGS WELL UP INTO THE
80S. HOWEVER...THERE IS NO INDICATION THAT THE FAST FLOW WILL
BREAKDOWN ACROSS THE NORTHER TIER OF THE U.S. FOR ANY PROLONGED
PERIOD OF TIME. THUS...A HIGH FREQUENCY OF FRONTAL PASSAGES AND
CONVECTION IS LIKELY.
&&
.MARINE...WE/LL KEEP UP THE SCA FOR ROUGH SEAS INTO THIS EVENING...
THEN SEAS SHOULD SUBSIDE BELOW CRITERIA OVERNIGHT. OCEAN SEAS ARE
CURRENTLY RUNNING A LITTLE ABOVE 5 FT. ON WED...A SW FLOW WILL
DEVELOP. HIGHER WINDS ALOFT WILL NOT MIX DOWN OVER THE WATERS...BUT
SFC PRES GRAD MAY BE TIGHT ENOUGH FOR 15 KT WITH SOME NEAR SHORE
GUSTS TO POSSIBLY 20 KT. SEAS MAY COME BACK UP A LITTLE BUT SHOULD
HOLD BELOW SCA CRITERIA. OTHERWISE...A GENERALLY WEAK PRES PATTERN
OVER THE WATERS FROM WED NIGHT THROUGH SUN.
&&
.AVIATION....SOME IMPROVING CONDITIONS WEST OF THE AREA SHOULD
PROGRESS EASTWARD THIS AFTERNOON ALTHOUGH A GOOD DEAL OF MVFR CIGS
STILL APPEAR IN THE PICTURE FOR MOST TERMINALS. IN ADDITION THE
APPROACH OF AN UPPER LEVEL DISTURBANCE AND FAVORABLE DYNAMICS SHOULD
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IN THE
ALREADY ISSUED SEVERE THUNDERSTORM WATCH AREA...WILL HANDLE THIS IN
THE TAFS WITH A VCTS REMARK DUE TO THE EXPECTED ISOLATED NATURE OF
THE STORMS. WILL THEN UPDATE ANY TERMINAL WHEN THUNDERSTORMS BEGIN
TO LINE UP WITH THE SITE. AS DISTURBANCE MOVES OUT THIS EVENING ALL
LOCATIONS WILL SEE IMPROVEMENT.
&&
.HYDROLOGY...ONLY CONCERN IS FOR ISOLATED HEAVY RAINFALL WITH
CONVECTION OVER THE NEXT TWO DAYS. SOME TRAINING OF CELLS IN DEEP
WSW FLOW ON WED WILL NEED TO BE MONITORED...BUT THIS LOOKS TO BE
NORTH OF THE FORECAST AREA. ADDITIONALLY...MOISTURE IS NOT IDEAL
FOR DEEP CONVECTION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH TIL 22Z...NJZ002>006-011.
NY...SEVERE THUNDERSTORM WATCH TIL 22Z...NYZ067-071.
MARINE...SMALL CRAFT ADVISORY THIS EVENING FOR ROUGH OCEAN SEAS...
ANZ355-353-350.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1108 AM EDT TUE JUN 1 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-021000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 1108 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY THIS AFTERNOON AND EVENING. A COLD POCKET ALOFT IN CONJUNCTION WITH A WEAK SURFACE TROUGH WILL TRIGGER SHOWERS AND POSSIBLY THUNDERSTORMS LATER THIS AFTERNOON. THE MAIN THREAT IS FOR LARGE HAIL. A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WILL REMAIN IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL. THE MAIN SEVERE WEATHER THREATS WILL BE LOCALLY DAMAGING WINDS AND LARGE HAIL...AND THE MAIN THREAT AREA FOR SEVERE WEATHER WILL BE IN AN AREA WEST OF A MERIDEN AND NEW HAVEN CONNECTICUT TO ISLIP NEW YORK LINE. NO HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS MORE LIKELY ON WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1107 AM EDT TUE JUN 1 2004 NJZ002>005-011-NYZ067>069-020000- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-ORANGE NY-PUTNAM NY- ROCKLAND NY-UNION NJ-WESTERN PASSAIC NJ- 1107 AM EDT TUE JUN 1 2004 ...THREAT OF VERY STRONG THUNDERSTORMS THIS AFTERNOON... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST IS EXPECTED TO FIRE OFF SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS MAY GENERATE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN OVER PORTIONS OF NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK...NORTH OF THE METROPOLITAN AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
5 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Report of funnel cloud reaching as far as halfway to the ground in association with a supercell. No damage reports received.
Small trees and power lines down
Penny size hail in Washington Township
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408997, 5408998, 5409002, 5409003, 5408999, 5409000, 5409001.